Alert archive / Pennsylvania / Wind Advisories in 2020

Wind Advisory 6, NWS State College, PA

April 10, 20209 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Apr 10, 2020, 2:15 AM EDT for 9 counties in Pennsylvania. It took effect at Apr 10, 2020, 10:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 2:15 AM EDT (06:15 UTC)
In effect from
Apr 10, 2020, 10:00 AM EDT
Expired
Apr 10, 2020, 7:00 PM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS71 KCTP 100615
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
215 AM EDT Fri Apr 10 2020

PAZ036-057-059-063>066-101815-
/O.NEW.KCTP.WI.Y.0006.200410T1400Z-200410T2300Z/
/O.NEW.KCTP.FZ.A.0001.200411T0400Z-200411T1200Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
215 AM EDT Fri Apr 10 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT
THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...For the Wind Advisory, west winds 20 to 25 mph with 
  gusts up to 50 mph are expected. For the Freeze Watch, sub-
  freezing temperatures as low as 32 are possible.

* WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York 
  and Lancaster Counties.

* WHEN...For the Wind Advisory, from 10 AM this morning to 7 PM 
  EDT this evening. For the Freeze Watch, from late tonight 
  through Saturday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Freezing temperatures could kill crops and other 
  sensitive vegetation.

* ADDITIONAL DETAILS...Valley locations and sheltered areas will
  experience the coldest temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

Take protective measures as freezing temperatures could damage or
kill tender plants and vegetation. Potted plants should be 
brought inside.

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web 
at weather.gov/ctp.

&&

$$

PAZ056-058-101815-
/O.NEW.KCTP.WI.Y.0006.200410T1400Z-200410T2300Z/
Perry-Schuylkill-
Including the cities of Newport and Pottsville
215 AM EDT Fri Apr 10 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Perry and Schuylkill Counties.

* WHEN...From 10 AM this morning to 7 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
800 
WWUS71 KCTP 101721
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
121 PM EDT Fri Apr 10 2020

PAZ036-057-059-063>066-111200-
/O.UPG.KCTP.FZ.A.0001.200411T0400Z-200411T1200Z/
/O.NEW.KCTP.FZ.W.0001.200411T0400Z-200411T1200Z/
/O.CON.KCTP.WI.Y.0006.000000T0000Z-200410T2300Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
121 PM EDT Fri Apr 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 30 degrees expected. For the Wind Advisory, northwest winds
  25 to 35 mph with gusts up to 50 mph.

* WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York 
  and Lancaster Counties.

* WHEN...For the Freeze Warning, from midnight tonight to 8 AM 
  EDT Saturday. For the Wind Advisory, until 7 PM EDT this 
  evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Freeze conditions will kill crops and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. For high wind safety 
information, visit weather.gov/wind.

Take protective measures now as freezing temperatures will damage
or kill tender plants and vegetation. Potted plants should be 
brought inside.

&&

$$

PAZ056-058-102300-
/O.CON.KCTP.WI.Y.0006.000000T0000Z-200410T2300Z/
Perry-Schuylkill-
Including the cities of Newport and Pottsville
121 PM EDT Fri Apr 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Perry and Schuylkill Counties.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. For high wind safety 
information, visit weather.gov/wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:42 AM EDT, 33 minutes earlier.

Area forecast discussion, Apr 10, 1:42 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
142 AM EDT Fri Apr 10 2020

.SYNOPSIS...
Blustery and much colder weather is expected through late week.
Expect temperatures to moderate and winds to subside for Easter
weekend. Widespread soaking rainfall is likely early next week.

&&

.NEAR TERM /THROUGH TODAY/...
Scattered showers of rain and snow continue across central PA
with some moderate to heavy and gusty showers persisting at
this hour. Thunder snow and graupel occurred in Altoona within
the last 30 minutes as a line of showers races across the South
Central Mountains late this evening. Strong wind gusts are
possible from these as they race through the Lower Susq. Mixed
rain and snow has occurred throughout the central mountains with
primary snow showers now occurring across the north and
northwest. A light slushy accumulation was observed on some
objects outside of the WFO in State College at Innovation Park.
Light slushy accums will continue to occur with the heavier and
more persistent snow showers overnight, with a few inches
possible over the Northwest Mountains and generally less than an
inch elsewhere.

Steady to falling temperatures thanks to strong CAA will spell
a mix and changeover rain/snow showers to snow showers over
parts of the central ridges with snow showers across the higher
elevations in the western Alleghenies. Min temps will drop below
freezing from the NW and NC Mountains to the Laurel Highlands
which will create locally icy spots after midnight. Road temps
are currently running in the mid to upper 30s, but will drop to
near freezing in some of these locations after midnight.

&&

.SHORT TERM /TONIGHT/...
An anomalous upper trough over the Grt Lks will pivot southeast
across the region tonight into Friday morning. Deep cyclonic
flow and cold air will produce periods of lake enhanced upslope
snow/showers across the Allegheny Plateau with up to 2-3 inches
likely on over the highest terrain. A mix of rain and snow
showers is likely along the eastern slopes of the Alleghenies
with little to no snow accumulation expected. Blustery winds may
briefly subside a bit early tonight before ramping back up into
Friday morning. Peak gusts should remain below advisory
criteria.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Plenty of stratocu and 850 temps well below normal will
translate to a very chilly Friday, with highs 15 to 20 degrees
below average in most spots. Snow showers over the Alleghenies should
taper off Friday PM, as the upper trough begins to lift out.

The extended period begins cold as Canadian high pressures
builds into the region Friday night, maintaining breezy
conditions overnight that should prevent widespread frost from
forming over the Lower Susq.

High pressure crosses the area on Saturday with moderating
temperatures (still below avg highs) and dry conditions.
Temperatures continue trend warmer on Sunday with increasing
clouds as high pressure slides off the East coast.

Widespread rainfall expected to begin early next week with
anomalous moisture flux spreading into central PA in advance of
low pressure tracking northeast from the lower MS Valley. There
is some potential for severe weather Monday, if the warm sector
pushes into our area. Showers remain possible on Tuesday with
secondary cold front crossing the Appalachians, followed by
another shot of colder air for midweek.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
06Z TAFS sent.

The threat of damaging winds and storms now east of the area.

The main thing now is bands of snow showers over the mountains.

While the clouds and snow showers will linger past sunrise,
the strong sun angle and falling dewpoints, will result in CIGS
coming up some during the day.

Expect winds to pick back up by 10 AM if not a bit sooner.

Winds should weaken some by sunset or just after sunset.

.Outlook...

Sat...Low cigs psbl early then trending VFR.

Sun...VFR early. Chance rain showers by aftn. Strong/gusty
southerly winds psbl Sunday afternoon depending on
track/development of sfc low forecast to move east from the
Mississippi Valley.

Mon...Reduced cigs/vsbys in widespread rain. Strong/gusty
southerly winds continue turning westerly late in the period.

Tue...Improving conditions with cigs/vis trending VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Jurewicz/RXR/Colbert
AVIATION...Martin
Hazardous weather outlook, Apr 9, 10:46 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1046 PM EDT Thu Apr 9 2020

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-110300-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1046 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-110300-
Warren-McKean-Potter-Elk-Cameron-
1046 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A light snow accumulation is likely tonight through Friday morning
with up to 3 inches possible across the higher elevations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow showers Friday morning will taper off by Friday evening. Little
to no additional accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 9:12 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
912 PM EDT Thu Apr 9 2020

PAZ024>026-028-034-100200-
Bedford PA-Blair PA-Cambria PA-Juniata PA-Huntingdon PA-
912 PM EDT Thu Apr 9 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF BEDFORD...HUNTINGDON...
BLAIR...AND CAMBRIA COUNTIES UNTIL 1000 PM EDT...

At 910 PM EDT, Doppler radar indicated heavy rain and snow showers
along a line extending from Altoona to Johnstown. Movement was east
at 55 mph.

Wind gusts 40 to 50 mph and dime size hail are possible.

Locations impacted include...
Altoona, Johnstown, Huntingdon, Hollidaysburg, Westmont, Belmont,
Portage, Roaring Spring, Geistown, Mount Union, Southmont,
Martinsburg, Lakemont, Cresson, Gallitzin, Claysburg, Vinco,
Williamsburg, Dale and Duncansville.

LAT...LON 4037 7899 4053 7839 4047 7785 4040 7791
      4039 7787 4037 7786 4038 7779 4039 7774
      4036 7785 4020 7845 4031 7903
TIME...MOT...LOC 0110Z 280DEG 47KT 4049 7837 4034 7893

Colbert
Special weather statement, Apr 9, 10:56 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
1056 PM EDT Thu Apr 9 2020

PAZ004>006-010>012-017-018-024-025-033-034-037-041-042-101100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
1056 PM EDT Thu Apr 9 2020

...BE ALERT FOR LOCALLY ICY CONDITIONS OVERNIGHT...

Scattered snow showers will continue overnight while air temperatures
continue to slowly fall to the upper 20s to lower 30s by morning.
Road surface temperatures running in the mid to upper 30s this
evening may reach critical freezing temperatures after midnight,
causing locally treacherous conditions due to black ice.

Motorists are urged to use extreme caution. Roadways that appear
wet may be icy, so reduce speed and practice safe winter driving
skills overnight.

DeVoir
Local storm report, Apr 10, 12:32 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     PLEASANT GROVE          39.73N  76.19W
04/09/2020                   LANCASTER          PA   911 CALL CENTER

            SEVERAL TREES DOWN NEAR PLEASANT GROVE

&&

EVENT NUMBER CTP2000206

MARTIN
Local storm report, Apr 10, 12:58 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1258 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     NON-TSTM WND GST HARRISBURG INTERNATIONA 40.19N  76.76W
04/09/2020  M68 MPH          DAUPHIN            PA   ASOS

&&

EVENT NUMBER CTP2000207

MARTIN
Local storm report, Apr 10, 1:01 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     NON-TSTM WND GST LANCASTER AIRPORT       40.12N  76.29W
04/09/2020  M54 MPH          LANCASTER          PA   ASOS

&&

EVENT NUMBER CTP2000208

MARTIN
Local storm report, Apr 10, 1:49 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     NON-TSTM WND GST CAPITAL CITY AIRPORT    40.22N  76.85W
04/09/2020  M58 MPH          YORK               PA   ASOS

&&

EVENT NUMBER CTP2000209

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:12 PM EDTSpecial Weather StatementCTPBlair, Huntingdon48 min
Apr 9, 11:18 PM EDTSevere Thunderstorm WarningCTPLancaster, York42 min
Apr 10, 2:15 AM EDTFreeze WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more11 hr
Apr 10, 1:21 PM EDTFreeze WarningCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more19 hr

Nearby

Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.